Electronic Journal of Probability

On the extinction of continuous state branching processes with catastrophes

Vincent Bansaye, Juan Carlos Pardo Millan, and Charline Smadi

Full-text: Open access

Abstract

We consider continuous state branching processes (CSBP's) with additional multiplicative jumps modeling dramatic  events in a random environment. These jumps  are described by a Lévy process with bounded variation paths. We construct the associated class of processes as the unique solution of a stochastic differential equation. The quenched branching property of the process allows us to derive quenched and annealed results and make appear new asymptotic behaviors. We characterize the Laplace exponent of the process as the solution of a backward ordinary differential equation and establish when it becomes extinct. For a class of processes for which extinction and absorption coincide (including the $\alpha$ stable CSBP's plus a drift), we determine the speed of extinction. Four regimes appear, as in the case of branching processes in random environment in discrete time and space.The proofs rely on a fine study of the asymptotic behavior of exponential functionals of Lévy processes. Finally, we apply these results to a cell infection model and determine the mean speed of propagation of the infection.

Article information

Source
Electron. J. Probab., Volume 18 (2013), paper no. 106, 31 pp.

Dates
Accepted: 18 December 2013
First available in Project Euclid: 4 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1465064331

Digital Object Identifier
doi:10.1214/EJP.v18-2774

Mathematical Reviews number (MathSciNet)
MR3151726

Zentralblatt MATH identifier
1286.60083

Subjects
Primary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)
Secondary: 60J25: Continuous-time Markov processes on general state spaces 60G51: Processes with independent increments; Lévy processes 60H10: Stochastic ordinary differential equations [See also 34F05] 60G55: Point processes 60K37: Processes in random environments

Keywords
Continuous State Branching Processes Lévy processes Poisson Point Processes Random Environment Extinction Long time behavior

Rights
This work is licensed under a Creative Commons Attribution 3.0 License.

Citation

Bansaye, Vincent; Pardo Millan, Juan Carlos; Smadi, Charline. On the extinction of continuous state branching processes with catastrophes. Electron. J. Probab. 18 (2013), paper no. 106, 31 pp. doi:10.1214/EJP.v18-2774. https://projecteuclid.org/euclid.ejp/1465064331


Export citation

References

  • Afanasyev, V. I.; Geiger, J.; Kersting, G.; Vatutin, V. A. Criticality for branching processes in random environment. Ann. Probab. 33 (2005), no. 2, 645–673.
  • Bansaye, Vincent. Proliferating parasites in dividing cells: Kimmel's branching model revisited. Ann. Appl. Probab. 18 (2008), no. 3, 967–996.
  • Bansaye, Vincent. Surviving particles for subcritical branching processes in random environment. Stochastic Process. Appl. 119 (2009), no. 8, 2436–2464.
  • Vincent Bansaye and Florian Simatos. On the scaling limits of Galton-Watson processes in varying environment. arXiv:1112.2547., 2013.
  • Bansaye, Vincent; Tran, Viet Chi. Branching Feller diffusion for cell division with parasite infection. ALEA Lat. Am. J. Probab. Math. Stat. 8 (2011), 95–127.
  • Bertoin, Jean; Le Gall, Jean-François. The Bolthausen-Sznitman coalescent and the genealogy of continuous-state branching processes. Probab. Theory Related Fields 117 (2000), no. 2, 249–266.
  • Bertoin, Jean; Yor, Marc. Exponential functionals of Lévy processes. Probab. Surv. 2 (2005), 191–212.
  • Bingham, N. H. Continuous branching processes and spectral positivity. Stochastic Processes Appl. 4 (1976), no. 3, 217–242.
  • Boeinghoff, C.; Hutzenthaler, M. Branching diffusions in random environment. Markov Process. Related Fields 18 (2012), no. 2, 269–310.
  • Brockwell, P. J. The extinction time of a birth, death and catastrophe process and of a related diffusion model. Adv. in Appl. Probab. 17 (1985), no. 1, 42–52.
  • Philippe Carmona, Frédérique Petit, and Marc Yor. On the distribution and asymptotic results for exponential functionals of Lévy processes. In Exponential functionals and principal values related to Brownian motion, Bibl. Rev. Mat. Iberoamericana, pages 73–130. Rev. Mat. Iberoamericana, Madrid, 1997.
  • Etienne Danchin, Luc-Alain Giraldeau, and Frank Cézilly. Behavioural Ecology: An Evolutionary Perspective on Behaviour. Oxford University Press, 2008.
  • Doney, R. A.; Maller, R. A. Stability and attraction to normality for Lévy processes at zero and at infinity. J. Theoret. Probab. 15 (2002), no. 3, 751–792.
  • Dynkin, E. B. Branching particle systems and superprocesses. Ann. Probab. 19 (1991), no. 3, 1157–1194.
  • Ethier, Stewart N.; Kurtz, Thomas G. Markov processes. Characterization and convergence. Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics. John Wiley & Sons, Inc., New York, 1986. x+534 pp. ISBN: 0-471-08186-8
  • Fu, Zongfei; Li, Zenghu. Stochastic equations of non-negative processes with jumps. Stochastic Process. Appl. 120 (2010), no. 3, 306–330.
  • Geiger, J.; Kersting, G. The survival probability of a critical branching process in random environment. Teor. Veroyatnost. i Primenen. 45 (2000), no. 3, 607–615; translation in Theory Probab. Appl. 45 (2002), no. 3, 518–526
  • Geiger, Jochen; Kersting, Götz; Vatutin, Vladimir A. Limit theorems for subcritical branching processes in random environment. Ann. Inst. H. Poincaré Probab. Statist. 39 (2003), no. 4, 593–620.
  • Grey, D. R. Asymptotic behaviour of continuous time, continuous state-space branching processes. J. Appl. Probability 11 (1974), 669–677.
  • Grimvall, Anders. On the convergence of sequences of branching processes. Ann. Probability 2 (1974), 1027–1045.
  • Guivarc'h, Yves; Liu, Quansheng. Propriétés asymptotiques des processus de branchement en environnement aléatoire. (French) [Asymptotic properties of branching processes in a random environment] C. R. Acad. Sci. Paris Sér. I Math. 332 (2001), no. 4, 339–344.
  • Hirano, Katsuhiro. Determination of the limiting coefficient for exponential functionals of random walks with positive drift. J. Math. Sci. Univ. Tokyo 5 (1998), no. 2, 299–332.
  • Hutzenthaler, Martin. Supercritical branching diffusions in random environment. Electron. Commun. Probab. 16 (2011), 781–791.
  • Ikeda, Nobuyuki; Watanabe, Shinzo. Stochastic differential equations and diffusion processes. Second edition. North-Holland Mathematical Library, 24. North-Holland Publishing Co., Amsterdam; Kodansha, Ltd., Tokyo, 1989. xvi+555 pp. ISBN: 0-444-87378-3
  • Jirina, Miloslav. Stochastic branching processes with continuous state space. Czechoslovak Math. J. 8 (83) 1958 292–313.
  • Kozlov, M. V. The asymptotic behavior of the probability of non-extinction of critical branching processes in a random environment. (Russian) Teor. Verojatnost. i Primenen. 21 (1976), no. 4, 813–825.
  • Kyprianou, Andreas E. Introductory lectures on fluctuations of Lévy processes with applications. Universitext. Springer-Verlag, Berlin, 2006. xiv+373 pp. ISBN: 978-3-540-31342-7; 3-540-31342-7
  • Lambert, Amaury. Quasi-stationary distributions and the continuous-state branching process conditioned to be never extinct. Electron. J. Probab. 12 (2007), no. 14, 420–446.
  • Lambert, Amaury. Population dynamics and random genealogies. Stoch. Models 24 (2008), suppl. 1, 45–163.
  • Lamperti, John. Continuous state branching processes. Bull. Amer. Math. Soc. 73 1967 382–386.
  • Lamperti, John. The limit of a sequence of branching processes. Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 7 1967 271–288.
  • R. Lande. Risks of population extinction from demographic and environmental stochasticity and random catastrophes. American Naturalist, pages 911–927, 1993.
  • Russell Lande, Steinar Engen, and Bernt-Erik Saether. Stochastic Population Dynamics in Ecology and Conservation. Oxford University Press, 2003.
  • Le Page, Émile; Peigné, Marc. A local limit theorem on the semi-direct product of ${\bf R}^ {*+}$ and ${\bf R}^ d$. Ann. Inst. H. Poincaré Probab. Statist. 33 (1997), no. 2, 223–252.
  • Nicolas O Rode, Eva JP Lievens, Elodie Flaven, Adeline Segard, Roula Jabbour-Zahab, Marta I Sanchez, and Thomas Lenormand. Why join groups? Lessons from parasite-manipulated artemia. Ecology letters, 2013.
  • Silverstein, M. L. A new approach to local times. J. Math. Mech. 17 1967/1968 1023–1054.